Virginia, 2011

Hail and Damaging Winds in Virginia, June 16, 2011

June 16, 2011 · NWS RNK · 7 events in 3 counties and zones

Isolated thunderstorms developed along the Route 460 corridor between Bedford and Buckingham VA. Quarter size hail and damaging winds occurred with a few of these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Isolated thunderstorms developed along the Route 460 corridor between Bedford and Buckingham VA. Quarter size hail and damaging winds occurred with a few of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 16, 2:05 PM EST, 5 hours 19 minutes earlier.

Area forecast discussion, Jun 16, 2:05 PM EST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EDT THU JUN 16 2011

.SYNOPSIS...
IMPULSES WILL TRAVERSE THE REGION FROM THE NORTHWEST FRIDAY INTO
THE WEEKEND BRINGING PERIODIC SHOWERS AND THUNDERSTORMS.
TEMPERATURES WILL WARM 10 DEGREES OR MORE ABOVE NORMAL THROUGH
EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
AN UPPER LEVEL LOW WILL TRACK FROM WESTERN PENNSYLVANIA THIS EVENING
TO THE DELMARVA COAST TOMORROW. MEANWHILE...AN UPPER LEVEL RIDGE WILL
BUILD ACROSS THE MID WEST. SHORT WAVES ROTATING BETWEEN THESE TWO
SYSTEMS WILL TRACK ACROSS THE OHIO VALLEY AND EVENTUALLY OVER RNK
CWA.

THE LEE SIDE TROUGH...THAT GENERATED CONVECTION THIS AFTERNOON WILL
ALLOWED A STRONG DRY SLOT TO ENCOMPASS THE AREA TONIGHT...AS IT
MOVES EAST. THIS DRY SLOT AND WEAK RIDGING ACROSS THE SOUTH SHOULD
KEEP MOST OF THE AREA RAIN FREE THROUGH AT LEAST TOMORROW MORNING.
SOME MODELS HINTING AT SHOWERS COMING ACROSS THE GREENBRIER
VALLEY/ALLEGHANY HIGHLAND OVERNIGHT AS THE UPPER LEVEL LOW MOVES TO
THE EAST COAST. THERE IS SOME VALIDITY WITH THIS SCENARIO BUT
CONFIDENCE IS LOW AS NOT ALL MODEL AGREE. WILL KEEP SOME LOW POPS
OVER THE NORTHWEST TONIGHT.

FOR TOMORROW...WILL HAVE POPS MAINLY IN THE AFTERNOON. THE UPPER
LEVEL LOW WILL BE CLOSE ENOUGH TO THE AREA THAT ANY ROTATING SHORT
WAVES WILL HELP GENERATE AFTERNOON CONVECTION. LEE TROUGH SHOULD BE
ALONG THE COAST AND WITH A WEST WIND...CONVECTION WILL BE SCATTERED.
WILL NEED TO KEEP AN EYE ON THE OHIO VALLEY. IF AN MESO-SCALE
COMPLEXES DO FORM...THEY WILL LIKELY BECOME THE DOMINATE FEATURE
AND BRING POTENTIAL FOR STRONG STORMS TO THE ENTIRE AREA DURING THE
AFTERNOON AND EVENING HOURS.

AFTERNOON TEMPERATURES A TOUGH CALL TOMORROW. TEMPERATURES COULD BE
INFLUENCED BY THE UPPER LEVEL LOW TO THE NORTH (NAM) OR INCREASING
HEIGHTS FROM THE UPPER LEVEL RIDGE IN THE MID WEST (GFS). THE COOLER
NAM HAS 85H TEMPERATURES +17C WHILE THE GFS HAS +20C. WITH THE
GROUND REMAINING DRY THE PAST COUPLE OF DAYS...WILL PLAY IN BETWEEN
GUIDANCE BUT LEAN A LITTLE TO THE MAV/GFS FOR AFTERNOON HIGHS.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
DURING THIS PORTION OF THE FORECAST...A CONVEYOR BELT WILL SET UP
FROM THE GREAT LAKES SOUTHEAST THROUGH OUR REGION OF DAILY SHOWERS
AND STORMS WITH THE POTENTIAL FOR AN MCS TO PROGRESS SOUTHEAST OUT
OF THE OHIO VALLEY INTO OR THROUGH OUR REGION. THIS PATTERN WILL
EMERGE FROM THE AREA BEING SANDWICHED BETWEEN A BUILDING UPPER RIDGE
OVER THE LOWER MISSISSIPPI VALLEY AND A PASSING AREA OF LOW PRESSURE
THROUGH SOUTHEAST CANADA. DURING THIS PERIOD...SUNDAY LOOKS TO BE
THE DAY WITH THE GREATEST COVERAGE OF CONVECTION AS THE MAIN TROUGH
AXIS OF THE CANADIAN LOW MOVES THROUGH THE REGION. TEMPERATURES
SHOULD EXPERIENCE A GRADUAL INCREASE THROUGH THE PERIOD.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
DURING THIS PORTION OF THE FORECAST...WE ANTICIPATE THE UPPER RIDGE
OVER THE LOWER MISSISSIPPI VALLEY WILL SLOWLY BUILD OVER...AND THEN
EAST OF OUR REGION. ANTICIPATE A FAIRLY ACTIVE WEATHER PATTERN
SUNDAY NIGHT THROUGH WEDNESDAY AS THUNDERSTORMS DEVELOP ALONG THE
INTERFACE BETWEEN THE MORE STABLE AIR OF THE RIDGE...AND THE LESS
STABLE AIR OUTSIDE THE INFLUENCE OF THE RIDGE. THIS BOUNDARY IS
EXPECTED TO BE ALONG AN ORIENTATION FROM INDIANA THROUGH VIRGINIA.
NOT ONLY WILL THE AREA HAVE THE POTENTIAL FOR DAILY SCATTERED
THUNDERSTORMS...WE WILL HAVE TO WATCH UPSTREAM TO IN/OH FOR
THUNDERSTORM COMPLEXES THAT WILL HAVE A GOOD CHANCE OF MOVING INTO
OR THROUGH THE REGION. WHILE TOO EARLY TO TELL...WE MAY GET INTO A
PATTERN WHERE THE SAME AREA IS RECEIVING THE POTENTIALLY HEAVY RAIN
ON A DAILY BASIS...AND THUS INCREASING THE FLOOR AND FLASH FLOOD
POTENTIAL FOR PARTS OF THE AREA. TEMPERATURES SHOULD TREND WARMER
THROUGH WEDNESDAY AS THE INFLUENCE OF SUBSIDENCE INCREASES AS THE
UPPER RIDGE APPROACHES AND 850 MB TEMPS INCREASE TO AROUND +20C.
EXPECT SLIGHTLY COOLER TEMPERATURES ON THURSDAY AS THE CENTER OF THE
UPPER RIDGE MOVES EAST OF THE AREA. ALSO...PRECIPITATION CHANCES
WILL LIKELY BE LOWER IN PART TO THE PREVAILING TRAJECTORIES WILL BE
MORE SOUTHWEST...AND THUS WE LOSE THE POTENTIAL FOR AN MCS MOVING
OUT OF THE MIDWEST INTO OUR REGION.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
MVFR CEILINGS HOLDING STRONG ON WESTERN SLOPES AND HIGHER ELEVATIONS
THROUGH THIS MORNING. FORECAST SOUNDING INDICATING THESE LOW CEILING
WILL REMAIN THROUGH EARLY AFTERNOON (19Z THU). ELSEWHERE...VFR
SCT-BKN CEILINGS TO PREVAIL INTO THE AFTERNOON.

OCCLUDED FRONT WILL PUSH EAST INTO AREA WITH OPPORTUNITY FOR
ORGANIZED SHOWERS/THUNDERSTORMS ACROSS THE FCST AREA THIS
AFTERNOON. IT APPEARS THAT THE GREATEST POTENTIAL FOR STRONG
STORMS WILL BE IN THE PIEDMONT (LYH/DAN). THUS WENT AHEAD IN ADDED
IN VCTS/CB MENTION FROM THE BLUE RIDGE EAST TOWARD MID/LATE
AFTERNOON BUT LOW CONFIDENCE AT THIS POINT GIVEN SUCH SHALLOW
MOISTURE AND DOWNSLOPING WEST WIND.

ADDED PERIODIC BOUTS OF SHRA/TSRA ARE LIKELY FRIDAY THROUGH
SUNDAY AS IMPULSES TRAVERSE THE AREA FROM THE NW WITH BEST
COVERAGE DURING THE LATE AFTERNOON TO LATE NIGHT HOURS.
MAINLY VFR EXPECTED BY EARLY NEXT WEEK AS CONVECTIVE COVERAGE BECOMES
MORE ISOLATED AND OROGRAPHICALLY DRIVEN BY MONDAY AS THE UPPER
RIDGE STRENGTHENS AND MOISTURE DECREASES.

&&

.EQUIPMENT...
BCB AWOS IS INTERMITTENTLY TRANSMITTING OBSERVATIONS...THE RESULT
OF A LIGHTNING STRIKE SEVERAL DAYS AGO.

THE KFCX 88D RADAR WILL BE DOWN TODAY...AS MAINTENANCE WORK IS
DONE ON THE RADOME. IF STORMS THREATEN THE AREA LATER TODAY...THE
RADAR WILL BE UP SOONER.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...DS
LONG TERM...DS
AVIATION...RCS
EQUIPMENT...RCS
Hazardous weather outlook, Jun 16, 2:59 AM EST, 16 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
359 AM EDT THU JUN 16 2011

NCZ003>006-020-VAZ014-017>020-022>024-032>035-043>047-058-059-WVZ044-
045-170800-
SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-MONTGOMERY-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-MONROE-GREENBRIER-
359 AM EDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW STRONG TO SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE AGAIN FRIDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

NCZ001-002-018-019-VAZ007-009>013-015-016-WVZ042-043-170800-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-GRAYSON-CARROLL-MERCER-SUMMERS-
359 AM EDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW STRONG TO SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE FRIDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Roanoke radar (KFCX), 77 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Bedford

When
June 16, 7:24 PM EST
Where
Bedford County, 2.35 mi NNE of Bedford City
Measured
1 in hail
Reported by
Public
Coordinates
37.360, -79.510

Thunderstorm Wind, Campbell

When
June 16, 8:00 PM EST to 8:08 PM EST
Where
Campbell County, 1.1 mi W of Timberlake to 1.3 mi WSW of Timberlake
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.330, -79.270

Thunderstorm winds downed trees and tree limbs within a one mile swath. Tree limbs also fell on power lines. Damage values are estimated.

Hail, Campbell

When
June 16, 8:20 PM EST
Where
Campbell County, 0.58 mi ENE of Lone Jack
Measured
1 in hail
Reported by
Public
Coordinates
37.352, -79.110

Quarter size hail fell on Whispering Stream Lane.

Thunderstorm Wind, Campbell

When
June 16, 8:46 PM EST
Where
Campbell County, 1.38 mi N of Winfall
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
37.250, -79.100

Thunderstorm winds blew trees down. Damage values are estimated.

Thunderstorm Wind, Campbell

When
June 16, 8:50 PM EST
Where
Campbell County, 1.49 mi NNW of Gladys
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
37.190, -79.090

Thunderstorm winds blew trees down. Damage values are estimated.

Thunderstorm Wind, Campbell

When
June 16, 8:54 PM EST to 9:03 PM EST
Where
Campbell County, 2.15 mi NE of Gladys to 3.44 mi SW of Spring Mills
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
37.190, -79.050

Thunderstorm winds blew down a few trees within roughly a two mile swath. Damage values are estimated.

Thunderstorm Wind, Buckingham

When
June 16, 9:54 PM EST
Where
Buckingham County, 0.44 mi SW of Curdsville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.416, -78.456

Thunderstorm winds blew trees down in Curdsville. Damage values are estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325087, 325086, 325098, 325096, 325097, 325092, 325094.